Alert archive / Nevada / Special Weather Statements in 2009

Special Weather Statement, NWS Reno, NV

July 28, 2009Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jul 28, 2009, 6:21 PM PDT for Storey County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 6:21 PM PDT (01:21 UTC)
Expired
Jul 28, 2009, 7:00 PM PDT
In force
39 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3716 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 290121
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT TUE JUL 28 2009

NVZ004-290200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
621 PM PDT TUE JUL 28 2009

...STRONG THUNDERSTORMS MOVING OVER LAHONTAN RESERVOIR...

AT 613 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR US 50 AT LYON-CHURCHILL CO LINE...OR 5
MILES SOUTHWEST OF LAHONTAN RESERVOIR. THIS STORM WAS NEARLY
STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS 
UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE 
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF 
AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LAHONTAN RESERVOIR...SILVER SPRINGS...
  SILVER SPRINGS AIRPORT...JUNCTION US 50 AND NV 117 (SHECKLER
  CUTOFF) AND US 50 AT LYON-CHURCHILL CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON US HIGHWAY 50 BETWEEN SILVER 
SPRINGS AND LAHONTAN RESERVOIR...AND NEARBY PORTIONS OF ALTERNATE US 
95...AND ALTERNATE US 50. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS 
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT 
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON 
YOUR HEADLIGHTS.

BOATERS AND SWIMMERS ON OR NEAR LAHONTAN RESERVOIR SHOULD GET OUT OF 
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3950 11887 3926 11891 3933 11930 3954 11925
TIME...MOT...LOC 0116Z 180DEG 0KT 3940 11913

$$

RC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:50 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT TUE JUL 28 2009

.DISCUSSION...
MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW
THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST.
DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH
FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE
GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA
COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE
UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN
STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST
RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE
REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE
WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE
12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS
PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS
SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK.

INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE
THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH
EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING
SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH
WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND
THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING
SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A
SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM
MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A
LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN
FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT
RIDGES AND LEE MTN VALLEYS.

NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE
UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR
SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE
EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES
WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER
INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN
ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN
&&

.AVIATION...
ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH
ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY
THUNDERSTORMS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 28, 6:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
621 PM PDT TUE JUL 28 2009

NVZ004-290200-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
621 PM PDT TUE JUL 28 2009

...STRONG THUNDERSTORMS MOVING OVER LAHONTAN RESERVOIR...

AT 613 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR US 50 AT LYON-CHURCHILL CO LINE...OR 5
MILES SOUTHWEST OF LAHONTAN RESERVOIR. THIS STORM WAS NEARLY
STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN WITH RAINFALL AMOUNTS
UP TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF
AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LAHONTAN RESERVOIR...SILVER SPRINGS...
  SILVER SPRINGS AIRPORT...JUNCTION US 50 AND NV 117 (SHECKLER
  CUTOFF) AND US 50 AT LYON-CHURCHILL CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON US HIGHWAY 50 BETWEEN SILVER
SPRINGS AND LAHONTAN RESERVOIR...AND NEARBY PORTIONS OF ALTERNATE US
95...AND ALTERNATE US 50. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.

BOATERS AND SWIMMERS ON OR NEAR LAHONTAN RESERVOIR SHOULD GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3950 11887 3926 11891 3933 11930 3954 11925
TIME...MOT...LOC 0116Z 180DEG 0KT 3940 11913

RC

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:24 PM PDTSevere Thunderstorm WarningREVLyon51 min
Jul 28, 6:32 PM PDTSpecial Weather StatementREV43 min
Jul 28, 6:41 PM PDTSpecial Weather StatementREVStorey79 min
Jul 28, 7:00 PM PDTSevere Thunderstorm WarningREVDouglas60 min
Jul 28, 7:02 PM PDTSpecial Weather StatementREVStorey43 min
Jul 28, 7:06 PM PDTSpecial Weather StatementREVStorey39 min
Jul 28, 7:32 PM PDTSevere Thunderstorm WarningREVWashoe28 min
Jul 28, 9:01 PM PDTSpecial Weather StatementREV59 min
Jul 29, 1:32 PM PDTSpecial Weather StatementREV118 min
Jul 29, 2:48 PM PDTSpecial Weather StatementREVDouglas87 min
Jul 29, 2:57 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon33 min
Jul 29, 3:15 PM PDTSpecial Weather StatementREVStorey60 min
Jul 29, 4:24 PM PDTSpecial Weather StatementREV51 min
Jul 28, 8:11 PM PDTSpecial Weather StatementREVSierra49 min

Nearby

Special Weather Statements in Nevada, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.